Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Denver/Boulder, CO

August 19, 2017Denver County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 19, 2017, 6:31 PM MDT for Denver County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 6:31 PM MDT (00:31 UTC)
Expired
Aug 19, 2017, 7:00 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO

County Denver County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3823 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS85 KBOU 200031
SPSBOU

Special Weather Statement
National Weather Service Denver CO
631 PM MDT SAT AUG 19 2017
 
COZ040-200100-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
631 PM MDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...
NORTHEASTERN DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 700 PM
MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Denver International Airport, or 14 miles east of Denver, moving east
at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Northeastern Denver, Aurora, northeastern Centennial, eastern
Commerce City, Denver International Airport, Watkins, D.I.A Terminal
and Concourses, Buckley AFB and Arapahoe Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3961 10477 3986 10488 3991 10458 3969 10452
TIME...MOT...LOC 0030Z 254DEG 12KT 3981 10471 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:02 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 3:02 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
302 PM MDT Sat Aug 19 2017

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Aug 19 2017

A weak westerly flow aloft will be over the region tonight.
Through this evening, sfc observations show the dry line boundary
east of a Sterling to Akron line with 100 mb mix layer CAPES
around 1000 j/kg along the eastern border. Marginal risk there.
Elsewhere it is drier in the lower levels with sufficient mid
level moisture around along and south of I-70 to support weaker
thunderstorms until 02z. Late tngt a weak upper trough will pass
to the north of the state with an associated cold front slipping
into the cwa Sunday morning. Best chc of thunderstorms through
early aftn will be over the higher terrain, with just isolated
thunderstorms developing along the Palmer Divide south and
southeast of Denver late in the day. The mdls all show mid level
moisture in the 700/300 mb layer advecting northward fm New Mexico
late in the day towards 00z. Highs on Sunday will be hot, but 2-4
degrees less than today. CAPES Sunday afternoon progged to be in
the 300-800 j/kg range for Denver and Limon with higher CAPES
around 2000 j/kg along the eastern border. This may be overdone,
but there could be a marginal risk of severe storms late in the
day along the far eastern border.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Aug 19 2017

Flat upper ridging Sunday night give way to weak upper troughing
On monday. Upper ridging builds back into the CWA Monday night
through Tuesday night. An upper ridge axis is over the western CWA
Wednesday morning at 12Z. There is no synoptic scale energy in
place for the forecast area Sunday night through Tuesday night.
The boundary layer winds are progged to be easterly Sunday
evening, with normal diurnal trends overnight and Monday. A cold
front is progged into the CWA Monday overnight with decent upslope
Tuesday morning and much of the day. Pretty strong southeasterly
winds are progged Tuesday evening with normal drainage after 06Z
Tuesday night. Precipitable water values are in the 0.50 to 1.00
range Sunday night into Monday. By Monday afternoon into the
evening they are in the 0.70 to 1.50 range. Late Monday night
through Tuesday night, values are in the 0.50 to 0.80 inch range
in the mountains and foothills, with 0.80 to 1.25 inches over the
plains. There is pretty high CAPE over the northeast corner Sunday
evening; 2000-3000 J/Kg. CAPE is pretty high again over the
northeastern plains late day Monday. The best CAPE on Tuesday is
over the mountains, with little over the stable plains behind the
cold front. The QPF fields have a slight amounts of measurable
rainfall mostly over the mountains south of I-70 and Park County
Sunday night. Rainfall is a bit more widespread for late day
Monday. For Tuesday and Tuesday night, measurable rainfall is
relegated to the mountains and foothills, the plains are dry. Will
go with 10%-30% pops for the mountains, foothills and Palmer
ridge Sunday evening. Will go with 10%-40% pops fore all the CWA
late day Monday. For late day Tuesday, will go with 30%-60% pops
for the mountains and foothills only. Temperatures-wise, Monday's
highs are 1-4 C cooler than Sunday's. Tuesday's highs are down
another 1-4 C from Monday's readings. For the later days,
Wednesday through Saturday, the upper ridge over the CWA on
Wednesday flattens on Thursday with some weak upper troughing
Thursday night into Friday. Upper ridging builds back in on
Saturday, by the CWA stays in weak northwesterly flow aloft.
Moisture is pretty good Wednesday night through Friday.
Temperatures look to be below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 250 PM MDT Sat Aug 19 2017

VFR conditions through Sunday. Isolated light showers or
thunderstorms possible along and south of I-70 until 02z.
Westerly winds at KBJC, but more variable at KDEN through 00z,
best chance of storms at KAPA, but variable outflow gusts to 30
kts still possible at the other terminals. South/southwest winds
overnight could back around to the northeast Sunday morning as a
cold front backs into Denver. Isolated thunderstorms possible as
well for Sunday aftn, but due to the low coverage will not include
them in the terminals at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Coop
LONG TERM....Koop
AVIATION.....Coop
Hazardous weather outlook, Aug 19, 10:59 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Aug 19 2017

COZ030>051-201700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Aug 19 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Only isolated showers and thunderstorms can be expected late this
afternoon and evening. Most of these will be confined to the
mountains and Palmer Divide area. Any of the showers and storms
today will be capable of producing gusty winds to around 40 mph,
an occasional lightning strike, but only a brief period of light
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm and relatively dry conditions expected Sunday and Monday,
with storms sticking mostly to the high terrain, Palmer Divide and
far eastern plains. Gusty outflow winds will be common, with a
chance for hail over the far eastern plains.

A cold front will push in Monday night for cooler and wetter
conditions Tuesday and Wednesday. Another weather disturbance will
bring wetter weather Thursday into Friday before a return to warm
and dry conditions for next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 19, 6:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
631 PM MDT SAT AUG 19 2017

COZ040-200100-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
631 PM MDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...
NORTHEASTERN DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 700 PM
MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Denver International Airport, or 14 miles east of Denver, moving east
at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Northeastern Denver, Aurora, northeastern Centennial, eastern
Commerce City, Denver International Airport, Watkins, D.I.A Terminal
and Concourses, Buckley AFB and Arapahoe Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3961 10477 3986 10488 3991 10458 3969 10452
TIME...MOT...LOC 0030Z 254DEG 12KT 3981 10471

RPK

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.